There is no report in which three episodes of delayed hemolytic transfusion
reaction (DHTR) occurred from multiple antibodies to red cells (RBCs) in t
he course of treatment of a patient. This paper describes episodes of anemi
a and hyperbilirubinemia in concert with the development of three alloantib
odies in a multiple transfused patient. The patient was a 71-year-old male
suffering from valvular heart disease and hemophilia B with a history of tr
ansfusions. Although he received compatible RBCs from 14 donors as judged b
y a crossmatch test using the albumin-antiglobulin method, three episodes o
f DHTR occurred after surgery. The first hemolytic episode on day 7 after s
urgery was due to anti-Dia because of clinical and laboratory evidence whic
h included jaundice, sudden increases in total bilirubin (T-Bil) and lactat
e dehydrogenase (LD) levels, and a decrease (2.2 g/dl) in hemoglobin (Hb) l
evel. The second hemolytic episode on day 16 resulted from newly producted
anti-Jk(b). The patient experienced fever, fatigue, nausea and anorexia, an
d laboratory data showed a second increase in T-Bil, a second decrease (3 g
/dl) in Hb, and moderate elevations of blood urea nitrogen (BUN) and creati
nine (CRE) levels. The third hemolytic episode on day 39 was due to anti-E.
The patient complained of fever and fatigue and had a third unexplained dr
op (1.5 g/dl) in Hb despite no bleeding. This is the first reported case in
which three episodes of DHTR occurred from different red cell antibodies.
(C) 2000 Elsevier Science Ltd. All rights reserved.